Heart Rhythm Community
Heart Skips and Magnesium
About This Community:

A community of people experiencing Heart Rhythm concerns. Ask a question, join a conversation, share experiences: symptoms, management, and treatment.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Heart Skips and Magnesium

I have mild MVP and had all the EKG's, Echo's, Holter and Event Monitor's galore. Always been told my heart is fine. When the MVP first started in my early 20's it was just Sinus Tachycardia. The older I have gotten the more PVC's have come ( I am 35). First it was ocassionally, now they are coming in a series. Once again told they were benign and my heart is fine. Put me on Atenolol 25 mg a day...told me I can increase if I need to, but it seems to me that this beta blocker makes me sleepy and depressed lowers my blood pressure and now I wonder if the slowing of the heart rate is not making my skips worse. Should I increase my atenolol, stop my atenolol or should I try Magnesium. I have heard alot of people say that Magnesium has helped them. If I do stop taking the atenolol I know you are not supposed to stop all together how should I wean myself off of it, again I take 25 mg a day...sometimes I even skip a day.
4 Comments Post a Comment
Blank
1124887_tn?1313758491
Hi!

It would be very bad if we suggested that you should stop taking medications. We can't do that.

Sleepiness and depression are rare side effects of Atenolol, as this beta blocker (opposite to Metoprolol and Propranolol) doesn't pass through the brain barrier in any high amount. But of course, a low blood pressure and slow heart rate may produce such symptoms, especially the first.

Yes, you are right that a slow heart rate can make PVCs worse.

You should ask your doctor what his opinion is. Anyone can try magnesium, it may help and it may not, it's impossible to say. If you have brady-arrhythmias such as heart blocks, or kidney disease, you should be careful with magnesium supplements.
Blank
995271_tn?1408549100
Yea the meds decision should be done with your doctor.  I, like you, questioned meds when they didn't help or seemed to make things worse.  I went down many different paths.  

I messed around with my medications, I tried BBs and CCBs, which I felt made things worse.  I eventually just stopped and tried some other avenues but by then it was in consult with my cardiologist..

things did get better.  i don't know if it was the natural course of things or if something I did helped.  keep searching.
Blank
177337_tn?1310063499
I split my atenolol dosage in half.  I take 1/2 of the 25 mg in the am and 1/2 in the pm.  That has helped with the pvcs.  I also wondered by taking the entire pill if it was slowing things down too much as I was getting bursts of pvcs for a couple of hours at a time.  But breaking it in half has really helped.  Most days, I don't feel more than 20-50.  Good Luck.
Blank
Avatar_m_tn
   Magnesium certainly could help, but my understanding of how it helps is a similar mechanism to how beta blockers work, but just in a more natural (non-medication) and mild way, so if a beta blocker wasn't helping you I would guess that magnesium would not either. It is always worth a try though. I recently started taking Magnesium, CoQ10, Vitamin D, and Omega 3, and a large week-long wave of palpitations went away a few days into it, but that could have just been a placebo affect or coincidence as my PVC's come and go like that.
     Honestly, if you have MVP though, then at least you know what the root cause of your issues is. Your ectopic  beats aren't as "idiopathic" as many others' as technically speaking MVP is a structural heart problem, although very mild and not necessarily life-threatening or compromising. I would just work with your doctor on monitoring and managing this condition. My mom knows a lady with MVP who has been going through bouts of palpitations for well over 40 years. She just goes through different naturally supplements and stuff, finding through the years that some work better than others.
      And of course going off a medicine should be done under doctor supervision if you are planning to get off beta blockers. You can have all kinds of weird side effects if you just drop it cold turkey.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
221122_tn?1323014865
Blank
RNRita
Whitehall, PA
Recent Activity
517872_tn?1440332494
Blank
realjimmy commented on  What Supplements To ...
14 hrs ago
1236893_tn?1408490528
Blank
What Supplements To Take
15 hrs ago by gymdandee
996946_tn?1434154877
Blank
mkh9, and LindaTX commented on mkh9's status
Aug 28
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
221122_tn?1323014865
Blank
RNRita
Whitehall, PA